This is not a real Serostim® patient. This scenario is intended to represent one possible experience with HIV-associated wasting. Individual experiences may vary widely. If you are living with HIV and experiencing symptoms of HIV-associated wasting, speak with your healthcare provider about options that may be available to you.
About 10 years ago, Natalie, 45, found out that she was HIV-positive. Natalie is married, and she works as an executive at a technology company. She does not smoke, but likes to have an occasional drink. For fun, she spends time enjoying outdoor activities with her husband and friends.
Natalie began taking antiretrovirals when she was first diagnosed, and the virus has been managed since then.
A few weeks back, Natalie scheduled a visit with her doctor because she has been losing weight without trying, is noticing loss of muscle mass, and gets tired easily, whether at work, at home, or at play. She asked her doctor if her trouble keeping up with her usual activities is the result of a busy work schedule and her social life or if it was HIV-related. She also asked if her weight dropping 15 pounds, down to 135 pounds over the past 18 months, and a loss of muscle tone are related to her symptoms.
When Natalie’s doctor examined her, he was concerned when he noticed the loss of weight and muscle tone, and she exhibited a lack of energy. Her doctor determined that Natalie’s virus was still controlled, and there weren’t any active cancers or infections.
To address HIV-associated wasting that was diagnosed by symptoms of unintentional weight loss, loss of lean body mass, and poor endurance, her doctor prescribed Serostim®.